Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 78, NWS Flagstaff, AZ

August 12, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 1:17 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 1:17 PM MST (20:17 UTC)
Expired
Aug 12, 2017, 4:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS55 KFGZ 122017
FFWFGZ
AZC005-122315-
/O.NEW.KFGZ.FF.W.0078.170812T2017Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
117 PM MST SAT AUG 12 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County and Antelope Canyon in north central Arizona...

* Until 415 PM MST

* At 114 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Antelope Creek. Flash flooding is expected to 
  begin in slot canyons shortly.

* Some locations that will experience flooding include...
  Antelope Canyon, Antelope Creek Basin, Antelope Canyon Near Sr 98.

This includes the following streams and drainages...Antelope Creek...
Kaibito Creek...Sand Wash and Peach Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! Get out of slot canyons! Act quickly to 
protect your life!

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
      3700 11134

$$

TM
3 follow-up statements
976 
WGUS75 KFGZ 122129
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
229 PM MST SAT AUG 12 2017

AZC005-122315-
/O.CON.KFGZ.FF.W.0078.000000T0000Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
229 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR 
ANTELOPE CANYON IN COCONINO COUNTY...

At 224 PM MST, thunderstorms have ended across the warned area. No 
reports of flash flooding have been received yet. However, flash 
flooding will continue to be possible in the slot canyons for the 
next few hours.

Some locations that may experience flooding include...
Antelope Canyon, Antelope Creek Basin, Antelope Canyon Near State 
Road 98.

This includes the following streams and drainages...Antelope Creek...
Kaibito Creek...Sand Wash and Peach Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
      3700 11134

$$

TM
102 
WGUS75 KFGZ 122239
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
339 PM MST SAT AUG 12 2017

AZC005-122315-
/O.CON.KFGZ.FF.W.0078.000000T0000Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
339 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR 
ANTELOPE CANYON IN COCONINO COUNTY...

At 337 PM MST, thunderstorms ended across the warned area. No 
reports of flash flooding have been received yet. However, flash 
flooding will continue to be possible in the slot canyons for the 
next hour.

Some locations that may experience flooding include...
Antelope Canyon, Antelope Creek Basin, Antelope Canyon Near State 
Road 98.

This includes the following streams and drainages...Antelope Creek...
Kaibito Creek...Sand Wash and Peach Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
      3700 11134

$$

TM
332 
WGUS75 KFGZ 122316
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
416 PM MST SAT AUG 12 2017

AZC005-122326-
/O.EXP.KFGZ.FF.W.0078.000000T0000Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
416 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR ANTELOPE CANYON IN 
COCONINO COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to monitor weather conditions.

LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
      3700 11134

$$

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:48 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 9:48 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
948 AM MST Sat Aug 12 2017

.SYNOPSIS...Expect typical monsoon weather conditions through the
weekend. Drier air will bring a decreasing trend in storms
beginning Monday, with mostly dry weather from Tuesday onward.

&&
.DISCUSSION...The KFGZ 12Z sounding showed ample moisture (0.87
PWat) over norther Arizona this morning. Two weak inversions were
noted between 500 and 450 mb. A weak trough, as seen on WV, is
moving through far northern Arizona and Utah this morning. This is
helping to trigger showers and thunderstorms in northwestern
Coconino County already this morning. Updated POPs in this area for
this morning.

&&

.PREV DISCUSSION /413 AM MST/...Low level moisture remains plentiful
across the region this morning with sfc dewpoints in the 50s, though
westerly mid and upper level flow has caused drying aloft. This
setup will continue through the weekend with typical monsoon
thunderstorm coverage during the afternoon and evening, with lower
chances during the overnight hours. The steering flow will push
storms toward the E-NE both today and Sunday. Fairly slow storm
motion will bring a chance of localized heavy rainfall/flooding.
Hail and gusty winds will also accompany the stronger cells.

Monday, continued westerly flow aloft will lead to additional
drying with storm chances falling to the slight chance category
for most areas. By Tuesday, further drying associated with an
upper trough passage should be sufficient to end storm chances for
the majority of northern Arizona with the exception of the White
Mtns region where a slight chance will persist. Breezy southwest
winds are also likely on Monday and Tuesday as the trough moves
through. Dry conditions with near average daytime temperatures
should persist through at least Friday.

&&

.AVIATION...For the 18Z package...A few isolated showers and
thunderstorms are continuing early this morning. More widespread
shower and thunderstorm activity will develop by this afternoon,
with localized MVFR/IFR conditions in the strongest storms. Storm
coverage and intensity will decrease after 03Z Sun. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A moist monsoon air mass will bring an elevated
chance of showers and thunderstorms today and Sunday, with
temperatures slightly below normal.

Monday through Wednesday...A drier air mass is forecast to move back
into the region early next week with decreasing storm chances.
Temperatures will be near to slightly below normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/JJ
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
426 AM MST Sat Aug 12 2017

AZZ004>018-037>040-130230-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
426 AM MST Sat Aug 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Lingering monsoon moisture will lead to scattered showers and
thundertorms, mainly during the afternoon and evening. Some local
areas could see heavy rain lead to flash flooding, and this will
be the main concern. Small hail and gusty winds are also possible
with stronger cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect typical monsoon weather conditions Sunday with scattered
showers and thunderstorms. Thunderstorm threats will include
lightning, heavy rain, and small hail. Drier air will bring
decreasing thunderstorm activity Monday, with little to no chance
of storms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:52 PM MSTSpecial Weather StatementFGZ38 min
Aug 12, 12:09 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 12, 1:01 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 12, 3:03 PM MSTSpecial Weather StatementFGZ12 min
Aug 12, 4:38 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila26 min
Aug 12, 4:58 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.